I read that in order to prevent spikes over night give basal 5 hrs after prebolus injection. How does that prevent a spike if bolus runs out at 5 hrs for people and basal takes a while to kick in.when my daughter was on humalog/ levemir she would spike even when I didnt wait 5 hrs . If I gave her levemir at bedtime 8 pm and she ate af 5 she’d still spike by 330am
Hi @stixxs512 . I use a pump so others might give a more direct answer to your question about the insulin your daughter uses. I would just say, despite what you’ve read, work with your doctor to determine when to dose as diabetes depends on the needs of the individual and the balancing act of basal and bolus timing.
@stixxs512 Like you Ndidi, I don’t see any logic in the article you wrote; perhaps that suggestion might work for some people but it may not be appropriate for your daughter. And it certainly will not fit with your daughter’s routine - you would be awakening her from her needed sleep.
If you have now found a good Diabetologist to help guide your daughter and you with diabetes management, I suggest that you discuss timing [and doses] of insulin with this doctor. Effective living with diabetes involves fitting diabetes management to fit your daughter, and not to diminish the quality of your daughter’s life.
There are many “theories” for managing diabetes, some proven and others not, and what might work for some doesn’t mean it is appropriate for your daughter and everyone else. As a personal note, there are “diabetics”, some frequent posters on here, who think that my management style is crazy, But it works for me in that my 24 hour per day body glucose level, viewed over a continuous 18 month span has been in range [70 - 180 mg/dl] more than 92% of the time. Certainly, I enjoy some wonderful “spikes” above 300 mg/dl like during my 4 day 80th birthday celebration earlier this month. I’ve also avoided all serious lows.
Hi @stixxs512! I am on Levemir, also, and have discovered that it isn’t the timing of the basal, but what I had for dinner that spikes me in the middle of the night. I do fine with low fat/ non refined sugar dinners. When I eat high fat or sweetened foods for or around dinner, I always spike when sleeping. The foods that do this to me the most are pizza, ice cream, buttercream frosted cake, take out Chinese food, and take out burgers/ fries. FYI, I take my Levemir dose at 9pm. I hope this helps!
Fully agree!!! Some theories may work for others but I know for a fact that doesnt work for my daughter at all. We weren’t trying that theory but through this trial and error process we did that and it was a disaster
That makes sense my daughters spikes are mainly because of dinner as well
Were still trying to figure out her dosages because switching her to levemir from tresiba isnt changing her dropping mid afternoon. She dropped yesterday and was high this morning 4am I gave her 1 unit humalog . She went from 409 to 316 by 930 am then another 1 unit given with food and by 1pm shes 88
@stixxs512 Was the 409 at 4am? Ratios, timing, and effects are very individual, and know you’re treating a child, so no criticism intended here: I’d have to take at least 2 units (possibly 3) to drop 409 to 316 and expect that drop in a max of 2 hours. I’d probably take 5 and give it 3 hours to get down to 150 or so. I’d be interested in others approaches/experience/expectations and imagine its quite a spectrum.
The 409 was at 4 am even though when she went to bed she was 190. She spikes between 3 am and 9am. I gave her 1units of humalog because that’s too high and I couldnt do it anymore. She came down to the 300s by 9am . If I didnt give it to her I dont know where she would’ve been by morning rising. From my understanding the liver shoots out glucose during these times?
@stixxs512 the change from Tresiba to Levemir is much more than just a brand name change, it is a significant change in insulin formulation and characteristics.
Unlike Lantus and Tresiba which are true “Background” insulin, that is providing a level action during their entire duration in the body, Levemir [like NPH] is a “long-acting” insulin that provides a significant peak-action period which frequently commences 6 to 8 hours after injection. Keep in mind, that this means you daughter could expect two period daily of low BGL especially when the Levemir and Humalog “peak-periods” coincide. The Novo Nordisk instruction to prescribing physicians suggest that Levemir dose is split, that they should be separated by 12 hours.
Can you explain to me if lantus and tresiba are background insulins that keep a person level and levemir has peaks why would her endo think levemir is a better option than tresiba?
How long is the peak
@stixxs512 , Lantus and Tresiba provide a level glucose action during the entire duration in the body, they don’t necessarily keep a person level. As you are learning from your daughter, there are countless “other things”, like foods and activity, that affect her body glucose level.
Not having any “hands-on” time with your daughter, I don’t want to second-guess her doctor’s attempts. In 1954 NPH, the new miracle insulin that required only one shot per day - a forerunner to and with similar peak-periods as Levemir, came into existence and I used that exclusively for 20 years and apparently it worked because I’m still alive and kicking. My BG was probably all over the board but there were not digital BG Meters until the 1980s.
I suspect that her doctor is trying to find a good balance for her with Levemir and will then coach you in calculating the necessary amount of Rapid-Acting Humalog to use to counteract the effect of her food intake - food carbohydrates and allowing for activity. What we don’t want to do, according to the 2021 ADA Physician’s Guide, is to attempt to substitute long-acting and background insulin for necessary bolus insulin given for meals.
I have a feeling that you are a perfectionist, and I know that you have a strong drive to make certain that your daughter is as healthy as possible [I too hav that desire], but adjusting insulin takes time and her body is a living being and keeps changing. Hopefully she will soon be feeling better and that her diabetes care will just become second nature in her life.